Effective Geometric Hermitian Positivstellensatz

Abstract

We consider positive Hermitian algebraic functions on holomorphic line bundles over compact complex manifolds. In particular, we consider the tensor product of positive powers of a positive Hermitian algebraic function satisfying the strong global Cauchy–Schwarz condition on a holomorphic line bundle with another fixed positive Hermitian algebraic function on another holomorphic line bundle. Our main result is to give an effective estimate (in terms of certain geometric data) on the smallest power needed to be taken so that the resulting tensor product is a maximal sum of Hermitian squares, or equivalently, the induced Hermitian metric on the resulting line bundle is the pull-back (via some holomorphic map) of the standard Hermitian metric on the universal line bundle over some complex projective space. This result is an effective version of Catlin–D’Angelo’s Hermitian Positivstellensatz.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Artin, E.: Über die Zerlegung definiter Funktionen in Quadrate (German). Abh. Math. Sem. Univ. Hambg. 5, 100–115 (1927)

    Article  Google Scholar 

  2. 2.

    Catlin, D., D’Angelo, J.: A stabilization theorem for Hermitian forms and applications to holomorphic mappings. Math. Res. Lett. 3(2), 149–166 (1996)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Catlin, D., D’Angelo, J.: Positivity conditions for bihomogeneous polynomials. Math. Res. Lett. 4, 555–567 (1997)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Catlin, D., D’Angelo, J.: An isometric imbedding theorem for holomorphic bundles. Math. Res. Lett. 6, 43–60 (1999)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Choi, M.D., Lam, T.Y., Prestel, A., Reznick, B.: Sums of 2\(m\)th powers of rational functions in one variable over real closed fields. Math. Z. 221, 93–112 (1996)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Quillen, D.G.: On the representation of Hermitian forms as sums of squares. Invent. Math. 5, 237–242 (1968)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Reznick, B.: Uniform denominators in Hilbert’s seventeenth problem. Math. Z. 220, 75–97 (1995)

    MathSciNet  Article  Google Scholar 

  8. 8.

    To, W.-K., Yeung, S.-K.: Effective isometric embeddings for certain Hermitian holomorphic line bundles. J. Lond. Math. Soc. 73, 607–624 (2006)

    MathSciNet  Article  Google Scholar 

  9. 9.

    To, W.-K., Yeung, S.-K.: Effective Łojasiewicz inequality for arithmetically defined varieties and a geometric application to bihomogeneous polynomials. Int. J. Math. 20(7), 915–944 (2009)

    Article  Google Scholar 

  10. 10.

    Varolin, D.: Geometry of Hermitian algebraic functions. Quotients of squared norms. Am. J. Math. 130, 291–315 (2008)

    MathSciNet  Article  Google Scholar 

  11. 11.

    D’Angelo, J., Lebl, J.: Pfister’s theorem fails in the Hermitian case. Proc. Am. Math. Soc. 140(4), 1151–1157 (2012)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Drouot, A., Zworski, M.: A quantitative of verson of Catlin–D’Angelo–Quillen theorem. Anal. Math. Phys. 3, 1–19 (2013)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Siu, Y.-T.: An effective Matsusaka big theorem. Ann. Inst. Fourier (Grenoble) 43(5), 1387–1405 (1993)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Siu, Y.-T.: A new bound for the effective Matsusaka big theorem. Special issue for S. S. Chern. Houston J. Math. 28(2), 389–409 (2002)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Demailly, J.-P.: \(L^2\) vanishing theorems for positive line bundles and adjunction theory. Transcendental methods in algebraic geometry (Cetraro, 1994), pp. 1–97, Lecture Notes in Math., 1646, Fond. CIME/CIME Found. Subser., Springer, Berlin (1996)

  16. 16.

    Demailly, J.-P.: Effective bounds for very ample line bundles. Invent. Math. 124(1–3), 243–261 (1996)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Tan, C., To, W.-K.: Eventual positivity of Hermitian algebraic functions and associated integral operators, preprint. arXiv:1607.06989

  18. 18.

    Catlin, D.: The Bergman Kernel and a Theorem of Tian. Analysis and Geometry in Several Complex Variables (Katata, 1997). Trends Math., pp. 1–23. Birkhäuser, Boston, MA (1999)

    Google Scholar 

  19. 19.

    Berman, R., Berndtsson, B., Sjöstrand, J.: A direct approach to Bergman kernel asymptotics for positive line bundles. Ark. Mat. 46, 197–217 (2008)

    MathSciNet  Article  Google Scholar 

  20. 20.

    D’Angelo, J., Varolin, D.: Postivity conditions for Hermitian symmetric functions. Asian J. Math. 8, 215–232 (2004)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Tan, C., To, W.-K.: Characterization of polynomials whose large powers have all positive coefficients. Proc. Am. Math. Soc. 146(2), 589–600 (2018)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Calabi, E.: Isometric imbedding of complex manifolds. Ann. Math. 58, 1–23 (1953)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Bochner, S.: Curvature in Hermitian metric. Bull. Am. Math. Soc. 53, 179–195 (1947)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Hörmander, L.: An Introduction to Complex Analysis in Several Variables. North-Holland Publishing Co. and American Elsevier Publishing Co., Inc., Amsterdam, London, and New York (1973)

    Google Scholar 

  25. 25.

    D’Angelo, J.: Inequalities from Complex Analysis. Carus Mathematical Monographs, vol. 28. Mathematical Association of America, Washington, DC (2002)

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Wing-Keung To.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Wing-Keung To was partially supported by the Singapore Ministry of Education Academic Research Fund Tier 1 Grant R-146-000-254-114.

Appendix: An Example

Appendix: An Example

In this appendix, we consider an example of a one-parameter family of bihomogeneous polynomials constructed by Catlin and D’Angelo [2, p. 160] (see also [25, p. 182, Example VI.1.6] and [8, Example 5.1.1]). For this example, we will illustrate how the constant \(m_o\) (and some of the geometric data involved in its definition) in Theorem 2.1 varies with the parameter asymptotically. We also examine how the minimum value of m (for the conclusion of Theorem 2.1 to hold) varies with the parameter.

Let R be the bihomogeneous polynomial in \({\mathbb {C}}^2\) given by

$$\begin{aligned} R(z_1,z_2):=|z_1|^2+|z_2|^2\quad \text {for }z=(z_1,z_2)\in {\mathbb {C}}^2. \end{aligned}$$
(5.121)

For each real number \(0<\alpha <2\), we consider the bihomogeneous polynomial \(P_\alpha \) in [2, p. 160] given by

$$\begin{aligned} P_\alpha (z_1, z_2)&:=(|z_1|^2 -|z_2|^2)^2+ \alpha |z_1 z_2|^2 \nonumber \\&=|z_1^2|^2 + |z_2^2|^2 + (\alpha -2 ) |z_1 z_2|^2\quad \text {for }z=(z_1,z_2)\in {\mathbb {C}}^2. \end{aligned}$$
(5.122)

From the discussion in Sect. 2.1, one sees that R (resp. \(P_\alpha \)) defines a positive Hermitian algebraic function on the line bundle \(L:={\mathcal {O}}_{{\mathbb {P}}^1}(1)\) (resp. \(E:={\mathcal {O}}_{{\mathbb {P}}^1}(2)\)) over \(X:={\mathbb {P}}^1\), and R satisfies the strong global Cauchy–Schwarz condition. Let \(m_o=m_o(\alpha )\) be the constant in (2.26) associated to R and \(P=P_\alpha \) as defined above, and let \(m_1=m_1(\alpha )\) be defined by

$$\begin{aligned} m_1=m_1(\alpha )&:=\min \big \{m\in {\mathbb {N}}\,\big |\, R^mP_\alpha \text { is a maximal sum} \nonumber \\&\quad \text { of Hermitian squares}\big \}. \end{aligned}$$
(5.123)

By Theorem 2.1, one has \(m_o\ge m_1\). We are going to consider the asymptotic behaviors of \(m_o\) and \(m_1\) as \(\alpha \rightarrow 0\). In our present case, the geometric data (n, \(c_L\), \( \lambda _{P_\alpha }\), \( \kappa _{P_\alpha }\), \(\kappa _{R}\), \(\eta _R\)) that determine \(m_o\) are such that \(n=1\), \(c_L=1\), and \(\kappa _{R}\) and \(\eta _R\) (as well as R itself) do not depend on \(\alpha \). Some considerations similar to those in [8, Example 5.1.1] show that \(\lambda _{P_\alpha }\) and \( \kappa _{P_\alpha }\) have growth orders \(\lambda _{P_\alpha }\sim 1/{\alpha }^2 \) and \( \kappa _{P_\alpha }\sim 1\) as \(\alpha \rightarrow 0\). Here for two functions \(a=a(\alpha )\) and \(b=b(\alpha )\), we write \(a\sim b\) as \(\alpha \rightarrow 0\) if there exist constants \(C_1,\, C_2,\,\alpha _o>0\) such that \(C_1 b(\alpha )\le a(\alpha )\le C_2b(\alpha )\) for all \(0<\alpha \le \alpha _o\). Together with (2.26), it follows that \(m_o\) has growth order

$$\begin{aligned} m_o\sim \dfrac{1}{\alpha ^{\frac{3}{2}}}\quad \text {as }\alpha \rightarrow 0. \end{aligned}$$
(5.124)

Finally it was shown in [8, Example 5.1.1] that when m is even (resp. odd), \(R^mP_\alpha \) is a maximal sum of Hermitian squares if and only if \(m>\dfrac{4}{\alpha }-2\) (resp. \(m>\dfrac{4}{\alpha }-3\)). It follows that \(m_1\) has growth order

$$\begin{aligned} m_1\sim \dfrac{1}{\alpha }\quad \text {as }\alpha \rightarrow 0. \end{aligned}$$
(5.125)

From (5.124) and (5.125), one sees that Theorem 2.1 is not far from being optimal asymptotically in the example under consideration, while it also applies to much more general situations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tan, C., To, WK. Effective Geometric Hermitian Positivstellensatz. J Geom Anal 31, 2105–2151 (2021). https://doi.org/10.1007/s12220-019-00334-9

Download citation

Keywords

  • Hermitian algebraic functions
  • Integral operators
  • Positivity

Mathematics Subject Classification

  • 32L05
  • 32A26
  • 32H02